Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Memphis, TN

February 7, 2017Craighead County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 7, 2017, 3:37 AM CST for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 3:37 AM CST (09:37 UTC)
Expired
Feb 7, 2017, 4:00 AM CST
In force
23 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 10:59 PM CSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
453 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS54 KMEG 070937
SVRMEG
ARC031-055-075-071000-
/O.NEW.KMEG.SV.W.0009.170207T0937Z-170207T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
337 AM CST TUE FEB 7 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Greene County in eastern Arkansas...
  Central Craighead County in eastern Arkansas...
  Southeastern Lawrence County in eastern Arkansas...

* Until 400 AM CST

* At 336 AM CST, a severe thunderstorm was located over Alicia, or 11
  miles south of Lake Charles State Park, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jonesboro, Paragould, Walnut Ridge, Hoxie, Bono, Lake City,
  Brookland, Monette, Marmaduke, Crowleys Ridge State Park, Lake
  Frierson State Park, Oak Grove Heights, Lafe, Cash, Egypt, Minturn,
  Beech Grove, Walcott, Fontaine and Black Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3609 9099 3626 9033 3607 9033 3600 9038
      3600 9032 3582 9032 3578 9104 3588 9103
      3589 9106
TIME...MOT...LOC 0936Z 253DEG 53KT 3590 9112 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
960 
WWUS54 KMEG 071000
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
400 AM CST TUE FEB 7 2017

ARC031-055-075-071010-
/O.EXP.KMEG.SV.W.0009.000000T0000Z-170207T1000Z/
Greene AR-Craighead AR-Lawrence AR-
400 AM CST TUE FEB 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR GREENE...CENTRAL CRAIGHEAD AND
SOUTHEASTERN LAWRENCE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CST for
eastern Arkansas...and southeastern Missouri.

LAT...LON 3609 9099 3626 9033 3607 9033 3600 9038
      3600 9032 3582 9032 3578 9104 3588 9103
      3589 9106
TIME...MOT...LOC 1000Z 253DEG 53KT 3599 9075 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 11:41 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 6, 11:41 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1141 PM CST Mon Feb 6 2017

.UPDATE...
Updated to add 06Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 746 PM CST Mon Feb 6 2017/

UPDATE...
A potent shortwave trough is approaching the region from the west
this evening. This will help precondition the atmosphere for
potential severe weather as mid-level lapse rates steepen
significantly. There is a cap in place at this time, but deep
boundary layer moisture and a strong SSW low-level jet will aid
in the development of elevated convection during the overnight
hours. With storms rooted above the boundary layer, the damaging
wind potential will be relatively low through the early morning
hours, with the primary hazard being large hail. Wind may become a
bit more of a threat by mid/late morning as low-level lapse rates
improve.

Convective coverage will be minimal this evening, but should begin
to increase around midnight. The greatest potential for strong to
severe thunderstorms will be between 4 AM and noon. Most of the
convection is expected to move east of the CWA after noon. The
cold front will still be north of the area tomorrow afternoon but
is expected to move south into the CWA during the evening hours.
Additional showers and/or thunderstorms may develop along this
boundary late Tuesday night into Wednesday. Minor changes were
made to PoP, wind, and sky grids. The most notable change to the
forecast was to add the potential for severe weather late tonight
and Tuesday morning.

Johnson

PREV DISCUSSION... /issued 245 PM CST Mon Feb 6 2017/

DISCUSSION...

Currently...A secondary warm front is pushing through the Mid-
South and at 19z was located across the northern tier of counties.
This will move well north of the area over the next few hours.
Warm air is flowing into the region behind the front and temps
have climbed into the lower 70s from Memphis southward. Dewpoints
are around 60 south of the front as well. There are a few breaks
south of the front which is helping that mercury rise. Not much
in the way of shower activity which is not a surprise given the
strengthening cap and lack of a trigger at the moment.

Tonight and Tuesday...This evening should be relatively quiet
then a broad low amplitude trough will push across the southern
plains and by midnight be entering western Arkansas. Surface low
pressure will develop over the plains and push into northern
Missouri by midnight with a cold front trailing SW into Oklahoma.
The LLJ will increase across the Mississippi Valley to 45-50 kts
while mid level heights falls increase ahead of the trough. A belt
of 45-50 kts of 0-6km bulk shear will also move into the region.
The boundary layer will continue to moisten as the LLJ increases.
Expect scattered to numerous showers and thunderstorms to break
out over Eastern Arkansas spreading east through morning. Storms
will be mostly elevated. Very steep mid level lapse rates of over
8 C/KM point to large hail being the main threat overnight.
Through 12z Tuesday there is a slight risk of severe storms over
NW TN...the Missouri Bootheel and East AR.

The upper trough will move to near the MS River by 15z and then
out of the area between 18z-21z Tuesday. As a result the risk for
severe storms will shift east of the Mississippi River Tuesday
morning. The mid level trough leaves the cold front behind. The
round of mainly elevated storms in the morning with a mainly large
hail threat will continue across West Tennessee and North
Mississippi Tuesday morning. If some of these storms can become
surface based as the airmass destabilizes ahead of the cold front
and before the mid level trough and its associated lift move too
far east then some damaging wind gusts are also possible with the
morning activity. The 12z model guidance is suggesting little if
any redevelopment along the cold front...despite SBCAPES values
over 2000 J/KG...which will push into the Mid-South late in the
afternoon and early evening. The surface low is well removed to
the NE and the wind fields are weakening at this point with little
convergence and lift along the front. Expect temps to jump into
the mid 70s as the precip clears out and before the front moves in
across the Delta Tuesday afternoon.

Tuesday night and Wednesday night...The cold front stalls across
the Mid-South...invof the I-40 corridor...as it becomes parallel
to the upper flow. Should be a mostly quiet night aside from a
small chance for showers and thunderstorms along the TN
River...mainly early in the period. Weak upper level disturbances
moving through the quick zonal flow aloft could trigger some
showers and thunderstorms along the stalled cold front on
Wednesday. This is depicted nicely by the NAM. By Wednesday
afternoon and evening a more significant short wave will start to
push the stalled front southeast. It will interact with the moist
and somewhat unstable airmass across north Mississippi. Would not
be surprised to see a few strong storms Wednesday afternoon into
Wednesday evening across Northeast Mississippi. The front will
move south of the region overnight and precip chances will come to
an end as much cooler air filters into the region. Lows by
Thursday morning will be in the 30s with a brisk north wind as
winter briefly returns.

Thursday and Thursday night...This will be our one day of winter
this week as cool high pressure builds in and temps remain mainly
in the 40s. Clear skies and diminishing winds will result in most
places dropping below freezing by Friday morning.

Friday...Warming trend begin as high pressure shifts
east...southerly winds develop and sunshine prevails.

Saturday through Monday...Mild and increasingly moist airmass on
tap for the weekend. Saturday will feature weak overrunning with
cloudy skies...mild temps and a few light showers. A cold front
will push through Sunday afternoon into Sunday night with better
chances of rain followed by cooler...though not cold...temps for
Monday.

SJM

&&

.AVIATION...
06Z TAFs

Showers and thunderstorms have developed in the past hour over
Western Arkansas. This activity will begin to spread into the area
overnight into Tuesday morning affecting JBR between 7-10Z, MEM
9-13Z, MKL 12-15Z and late morning at TUP. Kept LLWS in forecast
at MEM,MKL,JBR as 2000 ft winds are expected to increase to 55-60
kts. VFR conditions expected to deteriorate to MVFR/IFR
conditions overnight into Tuesday morning and improve to VFR
conditions Tuesday afternoon/night. Gusty south/southwest winds
will become light by Tuesday evening.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 6, 11:00 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1100 PM CST MON FEB 6 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-071200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1100 PM CST MON FEB 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE DURING
THE EARLY MORNING HOURS. SOME STORMS MAY BECOME SEVERE WITH LARGE
HAIL BEING THE PRIMARY HAZARD. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 5 AM FOR MUCH OF NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST OF
THE MISSISSIPPI RIVER TUESDAY MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND EAST OF THE MISSISSIPPI
RIVER TUESDAY MORNING. A FEW OF THE STORMS MAY BECOME SEVERE.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS BEING A
SECONDARY THREAT.

A FEW STRONG STORMS ARE POSSIBLE ACROSS NORTH MISSISSIPPI
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT INTO TUESDAY
MORNING.

In the hours before

Local storm report, Feb 7, 2:38 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             BRIGHTON                36.07N 90.35W
02/07/2017  E0.88 INCH       GREENE             AR   TRAINED SPOTTER

            NICKEL SIZED HAIL NEAR HIGHWAY 14 AND 206.

&&

AJC
Local storm report, Feb 7, 2:39 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
239 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     HAIL             BRIGHTON                36.07N 90.35W
02/07/2017  E0.88 INCH       GREENE             AR   TRAINED SPOTTER

            NICKEL SIZED HAIL NEAR HIGHWAY 14 AND 206.

&&

AJC
Local storm report, Feb 7, 3:10 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             3 SE GIBSON             35.84N 88.81W
02/07/2017  E0.75 INCH       GIBSON             TN   BROADCAST MEDIA

            PENNY SIZE HAIL IN SOUTHERN GIBSON COUNTY.

&&

AJC
Special weather statement, Feb 7, 3:11 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
311 AM CST TUE FEB 7 2017

TNZ053-054-071000-
Henderson TN-Chester TN-
311 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 AM CST
FOR...

Southern Henderson County in western Tennessee...
Chester County in western Tennessee...

At 310 AM CST...strong thunderstorms producing pea to nickle size
hail and winds at least 40 mph was located over Henderson.

People in southern Henderson and Chester Counties should monitor this
storm closely.

LAT...LON 3555 8823 3553 8824 3542 8825 3542 8836
      3540 8836 3538 8844 3538 8846 3537 8849
      3539 8851 3538 8857 3537 8856 3538 8858
      3536 8864 3533 8867 3533 8869 3545 8874
      3573 8819
TIME...MOT...LOC 0910Z 249DEG 33KT 3545 8860
Special weather statement, Feb 7, 3:14 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
314 AM CST TUE FEB 7 2017

TNZ003-004-020>022-050-051-071015-
Carroll TN-Weakley TN-Benton TN-Crockett TN-Henry TN-Gibson TN-
Haywood TN-
314 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CST
FOR...

Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
Northwestern Benton County in western Tennessee...
Crockett County in western Tennessee...
Henry County in western Tennessee...
Gibson County in western Tennessee...
Northeastern Haywood County in western Tennessee...

At 314 AM CST...strong thunderstorms producing pea to nickle size
hail and winds at least 40 mph will impact the advisory area.

People in Carroll...southeastern Weakley...northwestern Benton...
Crockett...Henry...Gibson and northeastern Haywood Counties should
monitor these storms closely.

LAT...LON 3584 8821 3582 8831 3583 8856 3579 8860
      3580 8891 3578 8889 3567 8902 3569 8907
      3565 8907 3562 8921 3583 8936 3649 8833
      3649 8806
TIME...MOT...LOC 0914Z 249DEG 33KT 3589 8866
Special weather statement, Feb 7, 3:27 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
327 AM CST TUE FEB 7 2017

TNZ002>004-020-071015-
Weakley TN-Henry TN-Obion TN-Gibson TN-
327 AM CST TUE FEB 7 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 AM CST
FOR...

Weakley County in western Tennessee...
Northwestern Henry County in western Tennessee...
Southeastern Obion County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 326 AM CST...a line of strong thunderstorms producing pea to dime
size hail and winds up to 50 mph was located near Rutherford, or 12
miles south of Martin.

People in Weakley...northwestern Henry...southeastern Obion and
northwestern Gibson Counties should monitor this storm closely.

LAT...LON 3649 8830 3599 8910 3618 8916 3650 8871
TIME...MOT...LOC 0926Z 229DEG 56KT 3617 8894

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 1:47 AM CSTSpecial Weather StatementMEGCrittenden43 min
Feb 7, 2:57 AM CSTSevere Thunderstorm WarningMEGRandolph32 min
Feb 7, 4:15 AM CSTSpecial Weather StatementMEGCraighead45 min
Feb 7, 5:24 AM CSTSevere Thunderstorm WarningMEGCrittenden, Cross, Mississippi, Poinsett25 min
Feb 7, 6:49 AM CSTSevere Thunderstorm WarningMEGCrittenden41 min
Feb 7, 7:41 AM CSTSpecial Weather StatementMEGCrittenden49 min
Feb 7, 7:43 AM CSTSevere Thunderstorm WarningMEGCrittenden, Cross37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.